Texas, 2014

Flash Flood in Texas, August 30, 2014

August 30, 2014 · NWS EWX · 1 event in 1 county or zone

An upper level trough of low pressure moved across the southern plains and interacted with deep tropical moisture to produce thunderstorms over South Central Texas. Some of these storms developed heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure moved across the southern plains and interacted with deep tropical moisture to produce thunderstorms over South Central Texas. Some of these storms developed heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 30, 5:31 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 30, 5:31 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT SAT AUG 30 2014

.AVIATION...ONLY MINOR ADJUSTMENTS WERE MADE TO A MAJORITY OF THE
EXISTING TAFS FOR WIND DIRECTION...SPEED...AND CLOUD COVER. THE
MOST SIGNIFICANT ADJUSTMENT WAS APPLIED TO THE DRT TAF...AS KDFX
RADAR SHOWS A DECENT OUTFLOW BOUNDARY APPROACHING THE CITY FROM THE
NORTHEAST. THUS...INSERTED A QUICK TEMPO FOR EXPECTED HIGHER WINDS
IN ASSOCIATION WITH THE OUTFLOW BOUNDARY. OVERALL...VFR RIGHT NOW
WILL YIELD TO MVFR FOR MOST OF THE OVERNIGHT HOURS AS A LOW DECK OF
STRATUS DEVELOPS AND PERSISTS WITH LIGHT WINDS IN PLACE. VFR WILL
RAPIDLY RE-DEVELOP AFTER SUNRISE TOMORROW MORNING WITH INCREASING
SURFACE WINDS...ABUNDANT SUNSHINE...AND DAYTIME HEATING. MVFR MAY
TRY TO SHOW ITS HAND AGAIN TOMORROW NIGHT WITH SIMILAR ATMOSPHERIC
CONDITIONS EXPECTED WITHIN THIS PERSISTENT WEATHER PATTERN.
&&

.PREV DISCUSSION... /ISSUED 321 PM CDT SAT AUG 30 2014/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE AGAIN
DEVELOPED ACROSS THE EDWARDS PLATEAU TO HILL COUNTRY AND NEAR THE
COASTAL PLAINS. AS WITH THE LAST FEW DAYS...THEY WILL DISSIPATE
THIS EVENING...THOUGH LINGERING ACROSS THE EDWARDS PLATEAU FOR AN
HOUR OR TWO AFTER SUNSET. A MOIST AIRMASS CONTINUES ON SUNDAY AS A
SHEAR AXIS LINGERS OVER TEXAS. EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS TO REDEVELOP WITH DAYTIME HEATING AND
ALONG THE SEABREEZE. HAVE EXTENDED POPS A LITTLE WEST OF THE I-35
CORRIDOR WITH ACTIVITY AGAIN DISSIPATING BY SUNSET. ABOVE AVERAGE
TEMPERATURES WILL CONTINUE.

LONG TERM (MONDAY THROUGH SATURDAY)...
SUBTROPICAL RIDGE BUILDS BACK OVER TEXAS BY MONDAY AND PERSISTS
THROUGH NEXT WEEKEND. HAVE SLIGHT CHANCE POPS ONLY ACROSS THE FAR
EAST MONDAY DUE TO THE SEABREEZE. THE RIDGE AXIS SHIFTS TO THE
NORTHEAST SLIGHTLY TUESDAY ALLOWING AN EASTERLY WAVE TO BRING SOME
DEEPER MOISTURE BACK INTO SOUTH CENTRAL TEXAS. HAVE MAINTAINED
THE SLIGHT CHANCE POPS ACROSS A LARGER PART OF SOUTH CENTRAL TEXAS
FOR WEDNESDAY INTO THURSDAY. RIDGE AXIS SHIFTS BACK SOUTH FRIDAY
WITH A DRIER AIRMASS ENDING POPS BY SATURDAY. TEMPERATURES WILL
REMAIN ABOVE AVERAGE.
&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  96  77  98  77 /  10  10  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  73  96  75  98  76 /  10  20  10  -   -
NEW BRAUNFELS MUNI AIRPORT     74  96  75  98  76 /  10  20  10  -   -
BURNET MUNI AIRPORT            73  94  75  96  75 /  10  10  10  -   -
DEL RIO INTL AIRPORT           77  98  77  99  78 /  10  -   10  -    0
GEORGETOWN MUNI AIRPORT        75  95  77  97  76 /  10  10  10  -   -
HONDO MUNI AIRPORT             72  96  74  98  75 /  10  10  10  -   -
SAN MARCOS MUNI AIRPORT        74  96  76  98  76 /  10  20  10  -   -
LA GRANGE - FAYETTE REGIONAL   75  95  76  96  76 /  10  30  10  20  10
SAN ANTONIO INTL AIRPORT       76  96  78  98  78 /  10  10  10  -   -
STINSON MUNI AIRPORT           75  97  77  99  78 /  10  20  10  -   -
&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MESOSCALE/AVIATION...TOMASELLI
Hazardous weather outlook, Aug 30, 3:34 AM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 AM CDT SAT AUG 30 2014

TXZ171>173-183>194-202>209-217>225-228-310945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
434 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.
A FEW STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS
OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 4:29 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT SAT AUG 30 2014

TXZ184-202-302315-
EDWARDS-KINNEY-
529 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY AND SOUTHERN
EDWARDS COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 23 MILES NORTH OF BRACKETTVILLE...MOVING SOUTH
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF INCLUDE...
  KICKAPOO CAVERN STATE PARK...
  FARM TO MARKET ROAD 674...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2955 10024 2947 10054 2970 10054 2976 10034
TIME...MOT...LOC 2227Z 349DEG 5KT 2965 10044
Special weather statement, Aug 30, 5:42 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT SAT AUG 30 2014

TXZ185-310045-
REAL-
642 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAL COUNTY UNTIL
745 PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF TUFF...OR 11 MILES NORTH OF
LEAKEY...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEAKEY...
  TUFF...
  RIO FRIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3000 9977 2995 9969 2991 9968 2990 9961
      2981 9960 2962 9961 2962 10001 2963 10001
TIME...MOT...LOC 2342Z 030DEG 5KT 2987 9974

TOMASELLI
Special weather statement, Aug 30, 5:54 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT SAT AUG 30 2014

TXZ186-188-310100-
GILLESPIE-KERR-
654 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 800 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HARPER...OR 21 MILES WEST OF
FREDERICKSBURG...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIVYDALE...
  HARPER...
  MOUNTAIN HOME...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3050 9876 3006 9918 3025 9953 3030 9949
      3030 9931 3050 9931
TIME...MOT...LOC 2354Z 036DEG 5KT 3037 9921

TOMASELLI

The radar

The Austin/San Antonio radar (KEWX), 135 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gillespie

When
August 30, 7:20 PM CST
Where
Gillespie County, 4.2 mi NE of Harper to 2.06 mi N of Harper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.350, -99.210

Thunderstorms produced heavy rain that caused flash flooding. A low water crossing on Ranch Rd. 783 had approximately 1.5 feet of water over the roadway between Doss and Harper.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538881.